Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 128, NWS St. Louis, MO

July 21, 2020Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 6:18 PM CDT for Jefferson County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 6:18 PM CDT (23:18 UTC)
Expired
Jul 21, 2020, 6:44 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 51 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:27 PM CDTHAIL 13 Ene Morse Mill, MOTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KLSX 212318
SVRLSX
MOC099-220015-
/O.NEW.KLSX.SV.W.0128.200721T2318Z-200722T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
618 PM CDT Tue Jul 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in east central Missouri...

* Until 715 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located near Hillsboro,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pevely, Hillsboro, Byrnes Mill, Barnhart, Antonia, Cedar Hill,
  Cedar Hill Lakes, House Springs, Scotsdale, Otto, Mapaville and
  Morse Mill.

This also includes Sandy Creek Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9062 3822 9074 3843 9058 3832 9037
TIME...MOT...LOC 2318Z 222DEG 11KT 3823 9064 

HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
2 follow-up statements
567 
WWUS53 KLSX 212335
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
635 PM CDT Tue Jul 21 2020

MOC099-220015-
/O.CON.KLSX.SV.W.0128.000000T0000Z-200722T0015Z/
Jefferson MO-
635 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

At 635 PM CDT, a severe thunderstorm was located near Hillsboro,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pevely, Hillsboro, Byrnes Mill, Barnhart, Antonia, Cedar Hill, House
Springs, Scotsdale, Otto, Mapaville and Morse Mill.

This also includes Sandy Creek Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9054 3828 9067 3843 9058 3832 9037
TIME...MOT...LOC 2335Z 220DEG 16KT 3831 9056 

HAIL...0.88IN
WIND...60MPH
 
$$

CVKING
656 
WWUS53 KLSX 212344
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
644 PM CDT Tue Jul 21 2020

MOC099-212353-
/O.CAN.KLSX.SV.W.0128.000000T0000Z-200722T0015Z/
Jefferson MO-
644 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3820 9054 3828 9067 3843 9058 3832 9037
TIME...MOT...LOC 2342Z 222DEG 11KT 3833 9054 

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 3:55 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
355 PM CDT Tue Jul 21 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 354 PM CDT Tue Jul 21 2020

Organized convection is currently ongoing coincident with 20-30kts
of effective bulk shear across the northern half of the CWA. This
convection has produced an outflow boundary that is sagging
southward into southeastern MO and the St. Louis metro, where the
atmosphere has been relatively undisturbed and remains very unstable
with at least 2,000 J/kg of MUCAPE per SPC mesoanalysis. This
outflow will be capable of spawning additional convection that
thanks to the lower shear (<20 kts bulk shear) will only be capable
of relatively brief episodes of severe weather - primarily damaging
winds with large hail being a lesser threat.

Ongoing and additional convection will help to reinforce the outflow
boundary and push it further south. It is expected that this will
help to consolidate and confine storms along and south of the I-70
corridor in both MO and IL later this evening. An active nocturnal
low-level jet may spawn additional convection along this boundary
overnight, but confidence in this scenario is not particularly high.

For Wednesday, guidance consensus continues to suggest that
overnight convection and a surface low across the great lakes will
combine to position the quasi-stationary front the southern potion
of the CWA. This will then serve as the best focus for convection
during peak heating in the afternoon. In addition to being confined
primarily southeastern MO and southern IL, convection will not be as
wide spread as what was seen on Tuesday due to the lack of a large-
scale forcing mechanism. This positioning and coverage is reflected
well in the CAMs. Thanks to the positioning of the front,
temperatures will remain in the upper-80s to near 90 for most of the
area, but pooling moisture along the front will help to keep
humidity high. This will lead to heat index values approaching 100
across the southern CWA and decreasing to the low- to mid-90s
northward toward northeastern MO and west-central IL.

Elmore

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 354 PM CDT Tue Jul 21 2020

The main focus for this period of the forecast is diminishing
precipitation chances and building heat.

Thursday into Friday, guidance consensus is that a pronounced 500mb
ridge will develop and build into the area, dominating our weather
for the remainder of the period. In response to this building ridge,
the quasi-stationary front that has been draped across the Mid-
Mississippi River Valley for the first portion of this week will
retreat north/northeastward Friday afternoon. Prior to this, it will
serve as a focus for convection one last day on Thursday across the
CWA - primarily in the afternoon when maximum instability is
realized. With the loss of the boundary, lack of any other forcing
mechanism, and the building ridge, the chance of precipitation will
be much lower and limited to afternoon air-mass convection from
Friday through the end of the period.

As for temperatures, guidance consensus is that afternoon highs will
slowly climb from the upper-80s approaching 90 on Thursday to the
low- to mid-90s on Monday. While this does not seem like a notable
increase, what will be notable is wide-spread dew points in the low-
to mid-70s. This combination of heat and humidity will help heat
index values brush 100 degrees for some locations starting Thursday
with values approaching 105 on Saturday through Monday. Consensus
amongst ECMWF and NAEFS ensemble guidance, as well as relatively
low spread amongst GEFS members provides confidence in this heat
episode. If confidence in this heat remains, a heat advisory at
least for duration (4 days of 100) will most likely be warranted.

As of now, Tuesday is a bit of a wild card for both heat and
convection. Ensemble and NBM spread in surface temperatures
increases notably on Tuesday in response to northwest flow slinging
a cold front and associated precipitation southward through the Mid-
Mississippi River Valley seen in a few deterministic models. This
could signal a break from the heat, but guidance spread needs to
decrease more before we get too hopeful. If this system does not
materialize, a portion of the GEFS members and the upper bounds of
the NBM solution suggest the heat will at the very least continue.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1252 PM CDT Tue Jul 21 2020

Primary concern for this forecast period will be storm
chances. Convection is currently ongoing across northeastern MO and
west-central IL. This activity will propagate eastward to impact
KUIN early in the period, possibly bringing MVFR conditions to the
site. Additional storms are expected to develop this afternoon and
will impact the metro St. Louis terminals (including KSTL) with
lower confidence of impact at KCOU. MVFR conditions are possible
with any storm directly impacting a terminal. Storm chances wane
around 01-02z for KCOU and the metro terminals, including KSTL.
Confidence is currently high that VFR conditions will prevail
overnight into tomorrow morning at all terminals except KUIN. Here,
guidance is showing that ceilings may dip below at least MVFR
conditions around 09z; however, confidence is not high enough at the
moment to introduce such conditions into the TAF.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue Jul 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening. Some of the storms may be
strong to severe with damaging winds and large hail. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Elmore

In the hours before

Local storm report, Jul 21, 4:24 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          WHITE OAK               39.51N 89.57W
07/21/2020  EF0              MONTGOMERY         IL   EMERGENCY MNGR

            MONTGOMERY CO. EMERGENCY MANAGEMENT REPORTED
            A TORNADO ON THE GROUND NEAR WHITE OAK.

&&

MAB
Local storm report, Jul 21, 4:47 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 WNW HARVESTER         38.75N 90.61W
07/21/2020                   ST. CHARLES        MO   PUBLIC

            TWO LARGE TREE LIMBS BLOWN DOWN AT OREGON
            TRAIL AND WOODSTREAM. VIA FACEBOOK.

&&

MAB
Local storm report, Jul 21, 4:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             2 S GODFREY             38.93N 90.19W
07/21/2020  E0.88 INCH       MADISON            IL   PUBLIC

&&

MAB
Local storm report, Jul 21, 5:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     MODESTO                 39.48N 89.98W
07/21/2020                   MACOUPIN           IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN AROUND TOWN, SOME
            BLOCKING ROADS. ALSO, A COUPLE OF SHEDS WERE
            DAMAGED.

&&

MAB
Local storm report, Jul 21, 5:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       2 S GODFREY             38.93N 90.19W
07/21/2020  M1.76 INCH       MADISON            IL   PUBLIC

            FELL IN 16 MINUTES.

&&

MAB
Local storm report, Jul 21, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     VIRDEN                  39.51N 89.77W
07/21/2020                   MACOUPIN           IL   PUBLIC

            TREES DOWNED.

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:11 AM CDTAreal Flood AdvisoryLSXJefferson5 hr
Jul 21, 1:32 AM CDTSevere Thunderstorm WarningLSXJefferson28 min
Jul 21, 2:12 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis19 min
Jul 21, 1:36 PM CDTSevere Thunderstorm WarningLSXPike, Ralls39 min
Jul 21, 2:07 PM CDTSevere Thunderstorm WarningLSXSaint Charles23 min
Jul 21, 2:12 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jul 21, 2:15 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade27 min
Jul 21, 2:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis48 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.